Tornadoes · United States · Pennsylvania · 2004
F1 tornado, Greencastle to St Thomas, Pennsylvania, September 17, 2004
From Greencastle to St Thomas, this F1 tornado ran 2.0 miles across Franklin County on September 17, 2004, touching down at 7:14 PM EDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 17, 2004
- Touchdown
- 7:14 PM EDT (23:14 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 39.770, -77.780
- Lift-off point
- 39.770, -77.780
- Record number
- 551
What the Weather Service recorded
A survey team from the National Weather Service confirmed a tornado in Franklin County. The tornado occurred near the town of Greencastle and was rated an F1 on the Fujita scale. Wind speeds were estimated to be near 80 mph. The tornado first hit the ground about 2 miles to the southwest of Greencastle and moved to the north-northwest for about 2 miles. The width of the storm was approximately 30 yards. The tornado touched down at approximately 714 pm EDT and lifted at approximately 717 pm EDT. The tornado caused many trees to fall and damaged several structures. There were no injuries or deaths.
A survey team from the National Weather Service confirmed a tornado in Franklin County.The tornado occurred near the town of Saint Thomas and was rated an F1 on the Fujita scale. Top wind speeds were estimated at about 85 mph. The path was 2.5 miles long and began 3 miles south-southwest of Saint Thomas. The width of this tornado was 30 yards. The tornado touched down approximately at 728 pm EDT and lifted at 732 pm EDT. This tornado caused many trees to fall and damaged several structures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Sep 17, 7:10 PM EDT, 4 minutes earlier.
Area forecast discussion, Sep 17, 7:10 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT FRI SEP 17 2004
.SHORT TERM (REST OF TONIGHT)...
QUICK UPDATE TO INCLUDE TORNADO WATCH. VERY HEAVY RAIN FALLING
THROUGHOUT MUCH OF THE CWA...PROMPTING MANY FLOOD WARNINGS.
&&
ONDREJIK
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT FRI SEP 17 2004
AVIATION...
WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP
DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS
SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR
CONDITIONS BETWEEN 11Z AND 15Z.
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF
HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO
THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF
CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS
EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+
INCHES ACROSS MUCH OF THE CWA.
GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT
INTO MONDAY.
LONG TERM (TUESDAY THROUGH FRIDAY)...
A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID
ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN
THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD
FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH
FRIDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
...TORNADO WATCH FOR ZONES PAZ035-036-063>066 THROUGH SATURDAY.
&&
SHORT TERM (UPDATE)...ONDREJIKHazardous weather outlook, Sep 17, 4:58 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 AM EDT FRI SEP 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180850- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 458 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 17, 6:00 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO BREEZEWOOD 39.99N 78.24W
09/17/2004 BEDFORD PA EMERGENCY MNGR
POSSIBLE TORNADO TOUCHDOWN IN BREEZEWOOD
&&
JVSpecial weather statement, Sep 17, 7:00 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 700 PM EDT FRI SEP 17 2004 PAZ035-036-063>066-180400- ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-LANCASTER PA-YORK PA- 700 PM EDT FRI SEP 17 2004 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...CUMBERLAND...FRANKLIN...FULTON...LANCASTER AND YORK. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
11.2 hours before the tornado, 97 km from the path. September 17, 2004.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Washington/Dulle, VA (KIAD), 00:00Z
0.8 hours after it, 97 km from the path. September 18, 2004.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1256 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Hagerstown Regional (HGR), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the touchdown began at 23:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of September 17, 2004
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 17 | 6:05 AM EDT | F0 | Cleveland, NC | 0.9 | 40 | $50,000 | ||
| September 17 | 11:09 AM EDT | F1 | Guilford, NC | 15.3 | 100 | |||
| September 17 | 12:04 PM EDT | F2 | Henry, VA | 8.8 | 440 | 4 | $54 million | |
| September 17 | 12:55 PM EDT | F0 | Moore, NC | 0.5 | 25 | |||
| September 17 | 1:12 PM EDT | F2 | Bedford, VA | 3.0 | 300 | |||
| September 17 | 1:25 PM EDT | F0 | Chatham, NC | 0.5 | 25 | |||
| September 17 | 2:24 PM EDT | F0 | Pittsylvania, VA | 0.3 | 25 | |||
| September 17 | 2:54 PM EDT | F1 | Campbell, VA | 1.9 | 100 | |||
| September 17 | 2:59 PM EDT | F1 | Campbell, VA | 3.0 | 75 | |||
| September 17 | 3:44 PM EDT | F0 | Albemarle, VA | 0.3 | 50 | |||
| September 17 | 4:02 PM EDT | F3 | Fauquier, VA | 9.0 | 200 | 2 | $250,000 | |
| September 17 | 4:05 PM EDT | F2 | Greene, VA | 5.0 | 100 | 3 | $3.0 million | |
| September 17 | 4:08 PM EDT | F1 | Amelia, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 4:10 PM EDT | F0 | Warren, VA | 0.5 | 50 | |||
| September 17 | 4:12 PM EDT | F2 | Madison, VA | 8.0 | 400 | $200,000 | ||
| September 17 | 4:12 PM EDT | F2 | Fauquier, VA | 8.0 | 150 | $500,000 | ||
| September 17 | 4:15 PM EDT | F1 | Caroline, VA | 1.5 | 200 | $30,000 | ||
| September 17 | 4:24 PM EDT | F2 | Fauquier, VA | 13.0 | 200 | $750,000 | ||
| September 17 | 4:29 PM EDT | F0 | Spotsylvania, VA | 2.0 | 75 | |||
| September 17 | 4:36 PM EDT | F0 | City of Fredericksburg, VA | 0.5 | 50 | |||
| September 17 | 4:39 PM EDT | F2 | Frederick, VA | 5.0 | 125 | $250,000 | ||
| September 17 | 4:42 PM EDT | F1 | Stafford, VA | 6.0 | 100 | $10,000 | ||
| September 17 | 4:50 PM EDT | F1 | Goochland, VA | 1.0 | 100 | $3,000 | ||
| September 17 | 4:56 PM EDT | F1 | Louisa, VA | 1.5 | 50 | $20,000 | ||
| September 17 | 4:59 PM EDT | F0 | Henrico, VA | 0.5 | 150 | $10,000 | ||
| September 17 | 5:05 PM EDT | F0 | Spotsylvania, VA | 0.1 | 50 | |||
| September 17 | 5:15 PM EDT | F1 | Orange, VA | 3.0 | 100 | $150,000 | ||
| September 17 | 5:20 PM EDT | F1 | Loudoun, VA | 12.0 | 200 | $500,000 | ||
| September 17 | 5:26 PM EDT | F2 | Prince William, VA | 4.0 | 250 | $1.0 million | ||
| September 17 | 5:28 PM EDT | F2 | Orange, VA | 7.0 | 100 | $70,000 | ||
| September 17 | 5:30 PM EDT | F1 | Fulton, PA | 0.5 | 40 | |||
| September 17 | 5:36 PM EDT | F1 | Culpeper, VA | 0.5 | 75 | $850,000 | ||
| September 17 | 5:37 PM EDT | F1 | Frederick, VA | 9.0 | 250 | 2 | $1.0 million | |
| September 17 | 5:40 PM EDT | F0 | Hanover, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:40 PM EDT | F1 | City of Manassas, VA | 3.5 | 75 | $500,000 | ||
| September 17 | 5:42 PM EDT | F0 | Caroline, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:50 PM EDT | F1 | Culpeper, VA | 0.1 | 75 | $150,000 | ||
| September 17 | 4:55 PM CDT | F2 | Fairfax, VA to MD | 15.0 | 200 | 1 | $2.5 million | |
| September 17 | 6:10 PM EDT | F1 | Frederick, MD | 4.0 | 150 | $320,000 | ||
| September 17 | 6:11 PM EDT | F1 | Caroline, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 6:23 PM EDT | F1 | Caroline, VA | 2.0 | 150 | $10,000 | ||
| September 17 | 6:25 PM EDT | F1 | King George, VA | 7.0 | 250 | $500,000 | ||
| September 17 | 6:34 PM EDT | F1 | Goochland, VA | 0.2 | 40 | $10,000 | ||
| September 17 | 6:35 PM EDT | F0 | Greensville, VA | 0.8 | 100 | $10,000 | ||
| September 17 | 6:42 PM EDT | F0 | Charles, MD | 3.0 | 100 | $10,000 | ||
| September 17 | 6:54 PM EDT | F1 | Frederick, MD | 7.0 | 100 | $50,000 | ||
| September 17 | 7:28 PM EDT | F1 | Franklin, PA | 2.5 | 50 | |||
| September 17 | 7:40 PM EDT | F1 | Jefferson, WV | 2.0 | 100 | $250,000 | ||
| September 17 | 7:50 PM EDT | F2 | Frederick, MD | 3.0 | 200 | $10,000 | ||
| September 17 | 7:50 PM EDT | F2 | Berkeley, WV | 2.0 | 100 | 6 | $30,000 | |
| September 17 | 8:18 PM EDT | F1 | Franklin, PA | 1.5 | 100 | |||
| September 17 | 8:30 PM EDT | F1 | Bedford, PA | 3.5 | 100 | |||
| September 17 | 7:30 PM CDT | F0 | Morgan, WV to MD | 1.0 | 100 | $30,000 | ||
| September 17 | 8:40 PM EDT | F1 | Bedford, PA | 2.3 | 50 | |||
| September 17 | 8:55 PM EDT | F1 | Cumberland, PA | 2.0 | 50 | |||
| September 17 | 9:05 PM EDT | F1 | Juniata, PA | 1.0 | 75 | |||
| September 17 | 9:10 PM EDT | F1 | Juniata, PA | 4.5 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.